Ophthalmic Manifestations of Heparin-Induced Thrombocytopenia
Heparin-Induced Thrombocytopenia (HIT) is an immune-mediated disorder that results in thrombosis and a severe decrease in platelet count after the administration of heparin.
The incidence of HIT is nearly ten-times higher in patients who receive unfractionated heparin instead of low-molecular weight heparin. Additionally, HIT is more prevalent in certain adult clinical populations (e.g., general medical, cardiologic, surgical, etc.)
Multiple steps are involved in the pathogenesis of HIT:
- The generation of IgG antibodies against Platelet Factor 4 (PF4) and polyanion complexes. These complexes can be either:
- PF4-heparan sulfate complexes
- Heparan sulfate is a negatively-charged glycosaminoglycan that is found on the surface of endothelial cells. PF4 is a positively-charged chemokine that is synthesized by megakaryocytes and stored in the alpha granules of platelets. When PF4 is released from platelets, it can bind to heparan sulfate.
- Oddly, in this case the body will create IgG antibodies against a complex that is made of endogenous components that are found in circulation
- PF4-lipopolysaccharide complexes
- In addition to binding GAGs, PF4 can also bind the lipopolysaccharides that make up the outer membranes of gram-negative bacteria.
- These complexes serve as a “danger signal” to the body and allow for the rapid generation of IgG antibodies. This in turn allows for a rapid opsonization and phagocytosis of the bacteria that bind PF4.
- PF4-heparan sulfate complexes
- Administration of heparin and formation of PF4-heparin complexes
- IgG binds to PF4-heparin complex
- IgG-PF4-heparin complex binds to FcgRII receptor on platelets, thus activating them and initiating the intrinsic pathway of the coagulation cascade.
- This results in (potentially widespread) thrombosis and subsequent thrombocytopenia.
Currently, HIT is a diagnosis of exclusion. Specifically, physicians should use clinical and laboratory diagnostic techniques to verify that a given patient:
- Developed thrombosis/thrombocytopenia 5-14 after heparin administration, and
- Has no other cause of their thrombocytopenia (i.e. infections, medications, etc.).
Additionally, should a patient present with ocular symptoms secondary to systemic diseases such as HIT, it is recommended that physicians perform a thorough history and physical exam to ensure that no other systemic symptoms are present.
The clinical diagnostic features of HIT can be organized into an algorithm called the “4 T’s”. Each “T” stands for the name of a specific diagnostic criterion: thrombocytopenia, timing, thrombosis, and other causes of thrombocytopenia. Each criterion is scored from 0-2, and a score is assigned after adding the values from each criterion. The scores indicate the probability that a patient is suffering from HIT, with scores between 6-8 signifying a high probability, between 4-5 signifying an intermediate probability, and between 0-3 indicating a low probability.
A diagnosis of HIT can be confirmed by ordering a PF4-heparin immunoassay and functional platelet activation assay (e.g., serotonin release assay). If either of these tests is positive, it makes the diagnosis of HIT much more likely.
Ophthalmic signs of HIT include: orbital hemorrhage, homonymous hemianopsia, and cranial nerve III, IV or VI palsies.
There are two components to managing patients with HIT. First all heparin exposure must be stopped immediately. Second, patients should be placed on a non-heparin anticoagulant (e.g., argatroban, lepirudin, etc.)
Patients that are diagnosed with HIT should avoid all heparin-containing products throughout the course of their lifetime.
- ↑ 1.0 1.1 1.2 Arepally, G. M. & Ortel, T. L. Heparin-Induced Thrombocytopenia. Annu. Rev. Med. 61, 77–90 (2010).
- ↑ 2.0 2.1 Greinacher, A. Heparin-Induced Thrombocytopenia. N Engl J Med 373, 252–261 (2015).
- ↑ Krauel, K. et al. Platelet factor 4 binds to bacteria, inducing antibodies cross-reacting with the major antigen in heparin-induced thrombocytopenia. Blood 117, 1370–1378 (2011).
- ↑ Gallagher, J. T. & Walker, A. Molecular distinctions between heparan sulphate and heparin. Analysis of sulphation patterns indicates that heparan sulphate and heparin are separate families of N-sulphated polysaccharides. Biochemical Journal 230, 665–674 (1985).
- ↑ Scholl, H. P. N., Thiel, H. J. & Schlote, T. Orbitablutung als folge einer heparininduzierten thrombozytopenie. Klinische Monatsblatter fur Augenheilkunde 215, 197–200 (1999).
- ↑ Mizrachi, I. B.-B., Schmaier, A. H. & Trobe, J. D. Homonymous Hemianopia Caused by Occipital Lobe Infarction in Heparin-Induced Thrombocytopenia and Thrombosis Syndrome: Journal of Neuro-Ophthalmology 25, 193–197 (2005).
- ↑ Tsai, H. C., Yen, H. C., Hsu, J. C. & Lin, C. L. Heparin-induced thrombocytopenia associated with intra-tumour haemorrhage in cavernous sinus after cardiac myxoma surgery. British Journal of Neurosurgery 23, 95–96 (2009).